Article Text

PDF

Severe necrotising cutaneous lesions complicating treatment with interferon β-1a
  1. ALEXANDER J RADZIWILL
  1. Department of Neurology
  2. Department of Dermatology, University of Basel, Basel, Switzerland
  1. Dr Alexander J Radziwill, Department of Neurology, Kantonsspital, CH-4031 Basel, Switzerland.
  1. SALOME COURVOISIER
  1. Department of Neurology
  2. Department of Dermatology, University of Basel, Basel, Switzerland
  1. Dr Alexander J Radziwill, Department of Neurology, Kantonsspital, CH-4031 Basel, Switzerland.

Statistics from Altmetric.com

Subgroups of interferon-α (natural interferon-α, recombinant interferon α-1, recombinant interferon α-2a, recombinant interferon α-2b),1-3 recombinant interferon β-1b, and recombinant interferon-γ are known to produce severe necrotising cutaneous reactions.4 A 58 year old woman with an 11 year history of chronic inflammatory demyelinating polyneuropathy (CIDP) was treated by recombinant interferon β-1a (12 million units) subcutaneously three times a week following the protocol of an open label multicentre study based on the description of Choudharyet al. 5 Erythematous patches and local pain appeared at the injection sites on both thighs and on the abdomen in the first week of treatment. The areas on the abdomen became violaceous with black, necrotic ulcers during the 3rd month of treatment (figure, A). Biopsy 3 months after the beginning of the treatment disclosed interstitial and perivascular lymphocytic infiltrates in the upper dermis (figure, B). Deeper sections showed focal thrombosis of a vessel. There was also a discrete lymphocytic infiltate in the subcutis. The areas healed after discontinuation of the injections in the abdomen while continuing applications in the thighs with a lower dose (6 million units). In the 5th month the normal dose of 12 million units was reinstituted and the patient reported the reappearance of slightly more pain and slightly bigger erythematous patches in the thighs. Now (1 year after the beginning of the treatment) the patient continues the interferon injections without pain and without further dermatological complications. To our knowledge such severe cutaneous reactions have not been reported with the recombinant interferon β-1a preparation that is recommended for subcutaneous administration. We postulate that all types of interferon can cause necrotising cutaneous lesions. The pathogenesis of these cutaneous reactions due to interferon despite different hypotheses is unknown.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.